Wyoming, 2016High Wind in Wyoming, December 26 to 28, 2016
December 26 to 28, 2016 · NWS RIW · 3 events in 3 counties and zones
The combination of a tight pressure gradient, a strong jet stream passing overhead and very strong mid level winds being forced to surface brought a prolonged period of high winds to portions of Wyoming. The Casper area was particularly hard hit.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a tight pressure gradient, a strong jet stream passing overhead and very strong mid level winds being forced to surface brought a prolonged period of high winds to portions of Wyoming. The Casper area was particularly hard hit. The wind sensor along Outer Drive had many hurricane force wind gusts including a maximum gust of 88 mph. At the Pheasant Ridge Apartments, many cars were damaged when the winds destroyed car ports. At the Sunrise Shopping Plaza, a trailer was blown over. On CY Avenue, three large trees were blown down, one falling on two trucks. Elsewhere, in the Cody Foothills, the normally wind prone areas around Clark had wind gusts as high as 96 mph with gusts over 60 mph getting into the city of Cody. In the Green and Rattlesnake Range, winds gusted as high as 83 mph at Fales Rock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 26, 2:37 AM MST, 5 hours 38 minutes earlier.
Area forecast discussion, Dec 26, 2:37 AM MST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
237 AM MST Mon Dec 26 2016
.SHORT TERM...Monday through Wednesday night
There is still a bit of snow around 1 am with a bit of moisture
wrapping around the low moving eastward through the Dakotas.
However, at least the northwest winds that brought the blizzard
conditions to portions of Johnson County have ended. The snow should
come to an end before morning with the most of the area having a dry
day. The exception will be out west where some snow showers will
linger but these will be light and any accumulations would be small
or none. As for high temperatures, we lowered them a few degrees
across the basins with light winds and fresh snow cover sitting up
some inversions.
The main concern today will be wind. The models are showing 700
millibar winds increasing to 50 knots across the favored areas in
the Cody Foothills. As a result, we will upgrade the high wind watch
to a warning. This will be another long lived wind event, likely
peaking Tuesday with 700 millibar winds peaking at around 70 knots.
In addition, southwest flow had already returned to the southwestern
wind corridor and with gusts to 40 to 45 mph already. This will
likely lead to areas of blowing and drifting snow. These will also
get stronger Monday night and especially Tuesday as another Pacific
system approaches from the west and tightens the pressure gradient.
As a result we have hoisted a high wind watch for Zones 19 and 20
starting Monday night and continuing into Tuesday night before
decreasing on Wednesday. Even some of the basins could get windy and
mix out the inversions. And speaking of the Pacific system...
The western mountains will likely see another snow event for Tuesday
into the first part of Wednesday. Snow should break out Tuesday
morning with heaviest and steadiest snow falling from later Tuesday
afternoon into Tuesday night coinciding with the best lift and upper
level support. At this point, it looks like an advisory level event
for most areas but it has to be watched. As for east of the divide,
any chance for precipitation at this point looks to be slim as the
strong downsloping flow should keep things dry with the exception of
the mountains. This snow should end during the day on Wednesday
followed by a drying trend for late Wednesday and Wednesday night as
high pressure builds in behind the cold front. Like the previous
system, lows should not be extremely cold since the air mass is
Pacific and not Arctic in origin.
.LONG TERM...Thursday through Monday
Thursday looks dry with breezy to windy in the wind corridors. Temps
will be milder but some basin inversions should back some highs. GFS
model brings snow into NW WY Friday morning and spreads it south in
the afternoon ahead of a weather system. The ECMWF model is dry
Friday and holds off any snow until Saturday morning. Will lean
toward the GFS for now with the chance of snow in the northwest and
far west. Low confidence for now. The GFS spreads some light snow
through the area Fri night while the ECMWF is dry. Will follow GFS
for now with low confidence. The ECMWF model brings a weather system
through the area Saturday while the GFS is mostly dry. Again will
opt for the GFS for now with low confidence. High temps Friday
milder for all areas. Then a little colder Saturday. Next Sunday and
Monday are interesting as the GFS wishes to drop a weather system
into the western U.S. with arctic air moving in Sunday night through
Monday. The ECMWF model is dry Sunday with a chance of snow next
Monday in the western zones. The arctic air is held back. Nearby
offices are siding with the cold air and will not alter that for
now. Again low confidence prevails with this pattern as well. Plenty
of time to watch this scenario unfold.&&
.AVIATION.../12Z ISSUANCE/
West of the divide...KBPI/KJAC/KPNA/KRKS Terminals
Some mountain snow showers today and tonight. Expect some MVFR
conditions in these areas. Otherwise, VFR conditions will occur
at the terminal sites. KRKS airport will see a gusty west wind
through 01Z.
East of the divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
Snow to end by 12z east of the divide with VFR conditions prevailing
at 12Z. Then VFR conditions to occur at the terminal sites through
06Z Tue. Blowing and drifting snow will be an issue at KCPR airport
through this afternoon with visibility below 6NM at times.
Blowing snow should subside by 00Z there. A gusty wind will occur
at the KCOD airport today into tonight. Some blowing snow there as
well through the afternoon hours but will keep the visibility VFR
for now. &&
.FIRE WEATHER...
Snow should end by morning with most areas mainly dry and cool. A
few snow showers will linger in the west but should be light. Basins
and valleys will have inversions with poor mixing and smoke
dispersal. A gusty southwest wind blow from the Red Desert through
Casper with high winds possible from Monday night through Tuesday
night. High winds are likely in the Lee of the Absarokas from today
through Tuesday night. The next Pacific system will bring another
chance of snow to the west on Tuesday and Tuesday night.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late tonight through late Tuesday night for
WYZ019-020.
High Wind Warning until 5 AM MST Wednesday for WYZ003.
&&
SHORT TERM...Hattings
LONG TERM...AR
AVIATION...AR
FIRE WEATHER...Hattings
Hazardous weather outlook, Dec 26, 2:38 AM MST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
238 AM MST MON DEC 26 2016
WYZ001>020-022>030-270945-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
238 AM MST MON DEC 26 2016
...HIGH WIND WARNING IN EFFECT FOR THE CODY FOOTHILLS FROM TODAY
THROUGH TUESDAY NIGHT...
...HIGH WIND WATCH IN EFFECT FOR THE RATTLESNAKE RANGE AND
NATRONA COUNTY FROM TONIGHT THROUGH
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.
.DAY ONE...TODAY AND TONIGHT
HIGH WIND EXPECTED TODAY IN THE CODY FOOTHILLS. HIGH WIND POSSIBLE
FROM THE RATTLESNAKE RANGE THROUGH NATRONA COUNTY LATE TONIGHT.
PLEASE SEE HIGH WIND PRODUCTS AND FORECASTS FOR DETAILS.
BLOWING SNOW MAY REDUCE VISIBILITY IN NATRONA COUNTY AND
IN THE LEE OF THE ABSAROKAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY...SNOW AND WIND INCREASING ACROSS THE NORTHWEST
MOUNTAINS. BREEZY TO WINDY CONDITIONS DEVELOPING ACROSS MUCH OF
THE AREA WITH HIGH WINDS LIKELY IN THE CODY FOOTHILLS AND FROM THE
RATTLESNAKE RANGE TO NATRONA COUNTY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND WIND GUSTS
PAST 45 MPH. THANK YOU.
High Wind, Cody Foothills
- When
- December 26, 8:15 AM MST to December 27, 3:07 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 83 kt (96 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
High winds occurred through the Cody Foothills. The highest winds were around Clark, where winds gusted as high as 96 mph. A gust to 59 mph was recorded on the west side of Cody.
High Wind, Green Mountains & Rattlesnake Range
- When
- December 27, 12:00 AM MST to December 28, 2:50 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
The RAWS site at Fales Rock had several wind gusts over 58 mph, including a maximum of 83 mph. Some other notable gusts included 74 mph at Camp Creek and 61 mph at Jeffrey City.
High Wind, Natrona County Lower Elevations
- When
- December 27, 12:51 AM MST to 8:51 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 76 kt (87 mph) measured gust
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Hurricane force winds occurred in Casper and caused significant damage. Wind gusts of 88 mph were clocked along Outer Drive with 64 mph at the Casper airport. Damage around Casper included several car ports being destroyed at the Pheasant Ridge Apartment Complex that damaged several cars, a tree falling on two trucks along CY Avenue and a trailer blowing over at the Sunrise Shopping Center.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, December 26 to 29, 20162 deaths · 1 event
- Strong Wind in Vermont, December 26, 2016$60,000 · 3 events
- High Wind in Montana, December 26 to 27, 201665 kt wind · 15 events
- Marine High Wind in Lake Superior, December 26 to 27, 201657 kt wind · 6 events
- High Wind in Minnesota, December 26, 201657 kt wind · 5 events
- Blizzard in North Dakota, December 26, 20164 events
- Tornado and Flood in Kentucky, December 26, 2016$6,000 · EF0 · 4 events
- Winter Weather in Michigan, December 26 to 28, 20164 events
- Heavy Snow in Oregon, December 26 to 27, 20164 events
- Blizzard in Minnesota, December 26, 20163 events
- Winter Storm and High Wind in Oregon, December 26 to 27, 201651 kt wind · 3 events
- Winter Storm and Winter Weather in Washington, December 26 to 27, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666083, 666084, 666085.